A young California woman remains in intensive following an allergic reaction to a friend's medication that caused the college student's body to "burn" from the inside out.

Yassmeen Castanada, 19, felt ill on Thanksgiving so she took a pill that her friend had been prescribed for a previous illness.

Soon after taking the left-over pill, Castanada's eyes, nose and throat began to burn and she was rushed to an emergency room where doctors diagnosed Stevens-Johnson syndrome, a rare but serious drug reaction that can happen even with drugs taken as prescribed by a doctor.

"You're not truly burned, but what happens is you have compromised the skin barrier function," says Dr. Joshua Zeichner, a dermatology professor at the Mount Sinai Hospital in Manhattan who was not involved in Castanada's treatment.

Her initial eye, nose and throat symptoms quickly spread, with blisters erupting all over her body, leading to the need to sedate her and place her on a ventilator.

"Her face changed within four days," her mother Laura Corona said of the Cal State L.A. sophomore. "I would wipe her face and all the skin was just falling off."

Because the reaction causes inflammation and blistering on the outer layer of skin, the patient is vulnerable to infection and unable to properly balance electrolytes and stay hydrated. Treatment for such patients is similar to what is given burn victims, Zeichner explained.

Castanada has been hospitalized for three weeks fighting for her life after being transferred to the burn unit of the University of California, Irvine, where doctors say she suffered damage over 70 percent of her body.

Experts say the rare reaction is most commonly seen with antibiotics, although it is far more serious than typical antibiotic allergic reactions, which are usually limited to gastrointestinal symptoms.

"Unfortunately, we have no way of predicting who would have this type reaction," Zeichner says.

He urges people to only take prescriptions given to them by their own doctors, and immediately report any reactions to a new medication.

Castanada, who has a 4-month-old daughter and was studying civil engineering, has had several surgeries and faces an extensive recovery period, including extensive rehab, if she survives, doctors said.

The family has created a GoFundMe account to accept donations.

"Heartbreaking, just unreal," Laura Corona told Los Angeles television station KABC. "Just watching your daughter burn in front of you, literally burn in front of you."

She expressed just one wish for her daughter this Christmas.

"For her not to suffer," she said. "That's all I want."

ⓒ 2021 TECHTIMES.com All rights reserved. Do not reproduce without permission.